Nevada, 2014High Wind in Nevada, May 10, 2014
May 10, 2014 · NWS VEF · 6 events in 6 counties and zones
A strong cold front brought high winds to much of the Mojave Desert and southern Great Basin.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $201,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought high winds to much of the Mojave Desert and southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 10, 1:27 PM PST, 2 hours 43 minutes earlier.
Area forecast discussion, May 10, 1:27 PM PST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
227 PM PDT SAT MAY 10 2014
.SYNOPSIS...STRONG WESTERLY WINDS WILL CONTINUE THIS EVENING ACROSS
PORTIONS OF THE MOJAVE DESERT WHILE VERY STRONG NORTHERLY WINDS
DEVELOP IN THE SOUTHERN GREAT BASIN BEHIND A POTENT COLD FRONT.
IT WILL REMAIN WINDY SUNDAY ALONG WITH MUCH COOLER TEMPERATURES.
ISOLATED SHOWERS WITH THE FRONT WILL BE LIMITED TO LINCOLN AND
NORTHERN MOHAVE COUNTIES TONIGHT AND MONDAY. DRY CONDITIONS AND THE
WARMEST TEMPERATURES OF THE YEAR CAN BE EXPECTED LATER IN THE WEEK
AS HIGH PRESSURE BUILDS IN FROM THE WEST.
&&
.DISCUSSION...SUNNY SKIES FOR THE MOST PART THIS AFTERNOON...
ALTHOUGH STARTING TO SEE MORE STANDING LENTICULAR CLOUDS DEVELOP
OVER NORTHERN INYO AND ESMERALDA COUNTIES. COLD FRONT DRAPED ACROSS
CENTRAL NEVADA THIS AFTERNOON WITH SCATTERED RAIN SHOWERS OCCURRING
FROM NORTHEAST CALIFORNIA/WESTERN NEVADA EAST INTO NORTHEAST
NEVADA.
SURFACE PRESSURE FALLS IN SOUTHEAST NEVADA AHEAD OF THE COLD FRONT
LEADING TO AN INCREASING THE PRESSURE GRADIENT BETWEEN LAS VEGAS AND
LOS ANGELS AS WELL AS VEGAS AND RENO. MAIN CONCERN THIS EVENING
CENTERS AROUND THE POTENTIAL FOR A 3-4 HOUR PERIOD OF VERY STRONG
NORTHWEST WINDS JUST BEHIND THE COLD FRONT. NAM SUGGESTS THE RNO-LAS
GRADIENT PEAKING AROUND 19 MB...TPH-LAS 13 MB AND DRA-LAS 5 MB.
REFERENCING A LOCAL STUDY WHICH LOOKED AT PRESSURE AND THERMAL
GRADIENTS SUGGESTS PEAK WIND GUSTS IN LAS VEGAS POTENTIALLY REACHING
55 TO 60 MPH. THEREFORE...MADE NO CHANGE TO THE HIGH WIND WARNING.
AS THE SURFACE PRESSURE GRADIENT SLOWLY RELAXES LATE TONIGHT THROUGH
SUNDAY WE LIKELY WILL NEED TO CONSIDER DOWNGRADING THE HIGH WIND
WARNING TO A WIND ADVISORY.
NORTH BREEZES WILL CONTINUE AT LEAST DOWN THE COLORADO RIVER VALLEY
ON MONDAY AND POSSIBLY INTO TUESDAY.
STRONG RIDGE BUILDING NEAR THE WEST COAST WILL LEAD TO OUR WARMEST
TEMPERATURES OF 2014 DURING THE SECOND HALF OF THE WEEK.
&&
.AVIATION...FOR MCCARRAN...SOUTH-SOUTHWEST WIND FOR THE REST OF THE
AFTERNOON WITH GUSTS 20-30 KNOTS AT TIMES. THE WIND DIRECTION WILL
GO MORE WESTERLY THIS EVENING AS A POTENT COLD FRONT APPROACHES.
BEST GUESS PUTS THE COLD FRONT THROUGH THE LAS VEGAS VALLEY BETWEEN
04Z-06Z THIS EVENING. THERE LOOKS TO BE A 3 TO 5 HOUR PERIOD FOR THE
POTENTIAL OF VERY STRONG NORTHWEST WINDS WITH GUSTS APPROACHING 50
KNOTS. REDUCED VISIBILITIES IN BLOWING DUST POSSIBLE. BE AWARE THAT
LOW LEVEL WIND SHEAR AND MODERATE TO SEVERE TURBULENCE IS POSSIBLE.
NORTH-NORTHEAST WIND WILL DIMINISH SOME AFTER MIDNIGHT BUT DIRECTION
AND SPEED WILL LIKELY FAVOR CONFIG 3 THROUGH SUNDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG WEST WIND ACROSS THE MOJAVE DESERT WHILE STRONG
NORTHWEST WIND DEVELOPS ACROSS SOUTHERN NEVADA ASSOCIATED WITH A
COLD FRONT THIS EVENING. SUSTAINED WIND OF 25 TO 35 KNOTS WITH GUSTS
LOCALLY OVER 50 KNOTS POSSIBLE TONIGHT. REDUCED VISIBILITIES IN
BLOWING DUST POSSIBLE. BE AWARE THAT LOW LEVEL WIND SHEAR AND
MODERATE TO SEVERE TURBULENCE IS POSSIBLE. ISOLATED SHOWERS ARE
EXPECTED TONIGHT AND SUNDAY ACROSS LINCOLN AND NORTHERN MOHAVE
COUNTIES. NORTH-NORTHEAST WIND 15 TO 30 KNOTS WITH GUSTS UP TO 40
KNOTS WILL CONTINUE THROUGH THE SUNDAY.
&&
.FIRE WEATHER...AFTER POOR HUMIDITY RECOVERY TONIGHT...VALUES WILL
QUICKLY FALL BELOW 15 PERCENT SUNDAY MORNING. STRONG NORTH WINDS
THAT DEVELOP BEHIND A COLD FRONT TONIGHT WILL CONTINUE THROUGH THE
DAY SUNDAY WITH GUSTS UP TO 50 MPH POSSIBLE WITHIN THE COLORADO
RIVER VALLEY. THE START TIME OF THE RED FLAG WARNING HAS BEEN MOVED
FORWARD TO 8 AM SUNDAY AND RUNS THROUGH 8 PM SUNDAY EVENING.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 PM PDT SUNDAY FOR
NVZ016-018>022.
RED FLAG WARNING FROM 8 AM TO 8 PM PDT SUNDAY FOR NVZ462-465-466.
HIGH WIND WARNING UNTIL 5 PM PDT SUNDAY FOR NVZ014-015-017.
AZ...HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 PM MST SUNDAY FOR
AZZ002-036.
RED FLAG WARNING FROM 8 AM TO 8 PM MST SUNDAY FOR AZZ101.
WIND ADVISORY FROM 8 AM TO 5 PM MST SUNDAY FOR AZZ003.
CA...HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 PM PDT SUNDAY FOR
CAZ527.
RED FLAG WARNING FROM 8 AM TO 8 PM PDT SUNDAY FOR CAZ229.
HIGH WIND WARNING UNTIL 5 PM PDT SUNDAY FOR CAZ520>526.
&&
PIERCE
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, May 10, 5:08 AM PST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
608 AM PDT SAT MAY 10 2014
CAZ519>526-NVZ014-015-017-110415-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
608 AM PDT SAT MAY 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TODAY WITH GUSTY
WEST WINDS OCCURRING AHEAD OF THE FRONT ACROSS SAN BERNARDINO COUNTY
AND GUSTY NORTHWEST WINDS BEHIND THE FRONT. WIND GUSTS UP TO 60 MPH
ARE POSSIBLE AND VISIBILITIES MAY BE REDUCED TO LESS THAN 4 MILES IN
BLOWING DUST AND SAND. SEVERAL HIGH WIND WARNINGS ARE IN EFFECT.
MUCH COOLER TEMPERATURES ARE EXPECTED BEHIND THE FRONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GUSTY NORTHWEST WINDS WILL REMAIN OVER THE AREA THROUGH SUNDAY...BUT
WILL GRADUALLY DIMINISH MONDAY AS TEMPERATURES START TO REBOUND.
VERY WARM AND DRY CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES...ESPECIALLY
ANY WIND DAMAGE THAT MAY OCCUR.
AZZ002-036-CAZ527-NVZ016-018>022-110415-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
608 AM PDT SAT MAY 10 2014 /608 AM MST SAT MAY 10 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
DRY AND MILD CONDITIONS ARE EXPECTED TODAY...BUT A STRONG COLD FRONT
WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON AND TONIGHT
PRODUCING GUSTY NORTH WINDS BEHIND THE FRONT. WINDS UP TO 60 MPH ARE
POSSIBLE BEHIND THE FRONT AND HIGH WIND WARNINGS ARE IN EFFECT. LOW
VISIBILITIES ARE POSSIBLE IN BLOWING DUST AND SAND.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GUSTY NORTHWEST WINDS WILL REMAIN OVER THE AREA THROUGH SUNDAY...BUT
WILL GRADUALLY DIMINISH MONDAY AS TEMPERATURES START TO REBOUND.
VERY WARM AND DRY CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES...ESPECIALLY
ANY WIND DAMAGE THAT MAY OCCUR.
AZZ001-003-110415-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
608 AM MST SAT MAY 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
GUSTY SOUTHWEST WINDS THIS AFTERNOON AHEAD OF A COLD FRONT THAT WILL
MOVE THROUGH THE REGION TODAY. WINDS UP TO 40 MPH ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GUSTY NORTHWEST WINDS WILL REMAIN OVER THE AREA THROUGH SUNDAY...BUT
WILL GRADUALLY DIMINISH MONDAY AS TEMPERATURES START TO REBOUND.
VERY WARM AND DRY CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Esmeralda/Central Nye
- When
- May 10, 4:10 PM PST to 6:39 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
The peak gust occurred 44 miles ENE of Beatty at 1800 PST. Dust storm conditions were also reported by a spotter in Dyer.
High Wind, Lincoln County Except the Sheep Range
- When
- May 10, 7:30 PM PST to 8:30 PM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
High winds blew down several large tree limbs at Cathedral Gorge State Park. The event time is estimated.
High Wind, Western Clark/Southern Nye
- When
- May 10, 8:12 PM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust was measured 5 miles NW of Pahrump.
High Wind, Spring Mountains
- When
- May 10, 8:45 PM PST
- Where
- Spring Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred 1 mile ESE of Red Rock Canyon.
High Wind, Las Vegas Valley
- When
- May 10, 8:45 PM PST to 10:24 PM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Two trampolines became airborne, trees blew down into roads, seriously damaging at least one car, several canopies at Planet Hollywood blew into the street, a carport at an apartment complex tipped over, and about 18,000 customers lost power.
High Wind, Lake Mead/Lake Mohave National Recreation Area
- When
- May 10, 9:30 PM PST to 11:00 PM PST
- Where
- Lake Mead/Lake Mohave National Recreation Area forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Park/Forest Service
In the Callville Bay area, damage included 17 house trailer skirts; nine trailer awnings; several trailer roofs; flying debris damage to some vehicles, one houseboat, and a dock; a 25 foot sailboat which was flipped off a trailer; and damage to NV Energy infrastructure. At the Las Vegas Boat Harbor, one dock was pushed 20 feet and the bridge leading to it was damaged. Two other docks and private boats were also damaged. One man was presumed drowned in Lake Mead after high winds blew away his boat and caused waves in the lake.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, May 10 to 12, 2014$30 million · EF3 · 32 events
- Tornadoes and Hail in Missouri, May 10 to 11, 2014$10,000 · EF2 · 62 events
- Tornado and Flood in Kansas, May 10, 2014$201,000 · EF0 · 41 events
- High Wind in California, May 10 to 11, 2014$531,000 · 85 kt wind · 4 events
- Winter Storm and High Wind in Utah, May 10 to 11, 20142 injured · $135,000 · 63 kt wind · 11 events
- Tornado and Damaging Winds in Alabama, May 10 to 12, 2014$88,000 · EF1 · 3 events
- Heavy Snow in Wyoming, May 10 to 12, 201450 events
- Hail and Damaging Winds in Kansas, May 10, 20142.75 in hail · 42 events
- Hail and Damaging Winds in North Carolina, May 10 to 12, 2014$21,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Missouri, May 10 to 11, 20141.5 in hail · 18 events
- Hail and Damaging Wind in Kentucky, May 10, 2014$20,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 10, 2014$13,000 · 1.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515600, 515601, 515602, 515603, 515610, 523714.